Hail, Fayette
- When
- May 8, 2:43 PM CST
- Where
- Fayette County, 0.91 mi NW of La Grange
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.910, -96.880
A thunderstorm produced nickel to quarter size hail in La Grange.
Thunderstorms developed in a weakly capped, conditionally unstable airmass along an old outflow boundary. Some of these storms produced large hail and localized flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
Thunderstorms developed in a weakly capped, conditionally unstable airmass along an old outflow boundary. Some of these storms produced large hail and localized flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 8, 1:21 PM CST, 1 hour 22 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 221 PM CDT Mon May 8 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Tonight through Tuesday night) Issued at 221 PM CDT Mon May 8 2023 |The latest GOES 16 satellite imagery, along with the latest regional radar indicate storms have already started to light up along the Sierra Madre Oriental Mountain range of northeastern Mexico. The going thinking is that this convection will merge and grow upscale into an MCS and move eastward late this afternoon into the evening hours. After some coordination with SPC, a Slight Risk (Level 2 of 5) has been reintroduced for the Rio Grande Plains and southern Edwards Plateau with large hail being the primary concern followed by damaging winds. Storms will likely start out as hail threats early evening before transitioning to a wind threat further to the south over the southern Rio Grande Plains from Eagle Pass southward into the CRP CWA. The main limiting factor today would be weak flow aloft, however, with steep mid-level lapse rates and nasty levels of instability, the thought is that storms will probably develop and move off the higher terrain and over our western CWA. In fact, after a cool start over the Rio Grande Plains and southern Edwards Plateau in the lower to middle 60s, rapid warming has taken place as skies remained clear. Some cumulus have started to bubble up over this region, but activity is expected to start out west of the border then move east. Elsewhere, some of the 12Z CAMs indicated a threat for isolated to scattered storms to develop over the middle Texas coast and slide northward into the Coastal Plains early this afternoon. While cu have started to bubble up over in this region, tops on the DCP RGB do not indicate robust convection and things are likely still somewhat capped from this morning's cloud cover. However, latest ACARS soundings from AUS indicate that the cap may have already eroded and convection could fire this afternoon by 20Z. Additionally, latest SPC RAP mesoanalysis indicates significant SBCAPE, on the order of 5000-6000 J/kg in place! Shear appears to be the limiting factor here, but with such extreme instability, it wouldn't take much to overcome weak shear. On Tuesday, the shortwave disturbance over northern Mexico will become closed off as a mid-level vorticity maximum over the Hill Country. This should result in cooler temperatures along with scattered to perhaps more numerous showers and thunderstorms developing over the I-35 corridor, Hill Country, and Coastal Plains Tuesday afternoon and evening. As of this writing, Tuesday is very much so up in the air as far as convective development goes as Monday's storms will place a big role in the placement and timing of storms on Tuesday. Locally heavy rainfall could result in isolated instances of flash flooding, especially where storms can train over the same location. The forecast gets even MORE ACTIVE in the long term. Please see below for more juicy details. && .LONG TERM... (Wednesday through Monday) Issued at 221 PM CDT Mon May 8 2023 Scattered thunderstorms will remain possible Wednesday and Thursday before the pattern becomes even more active and wetter from Friday through this upcoming weekend. While a closed off upper low is expected to exit our area toward the east-northeast through Wednesday, enough lingering moisture along with subtle shortwave energy and/or westerly flow aloft near the southern flank of a stronger upper level system moving through the Four Corners region should help aid in more diurnally driven convection. This would be exacerbated by any lingering mesoscale boundaries and/or features from convection from the day prior. With temperatures peaking in the 80s for most and into the low 90s along the Rio Grande, expect for instability to pool where SBCAPE could exceed 3000 J/kg. Thursday looks to trend slightly higher with instability as temperatures trend a couple of degrees warmer than Wednesday and with a little less cloud cover. While the deep layer shear remains quite modest, it could still remain sufficient enough to where isolated strong to severe storms could be possible. While the main upper level low that moved over the Four Corners region is expected to pivot into the north-central plains into and through Friday, a sub-tropical jet with the split flow aloft will approach from the west and this helps to carve out a deeper upper level trough over the Desert Southwest and across the Baja California peninsula. These synoptic setups are notorious for bringing in high amounts of moisture and precipitable water values across our region are expected to approach 2 inches and into the 97.5 to 99 percentile anomalies for this time of year. The models are remaining consistent on indicating a heavy rainfall event from Friday night through the weekend. The midday update of the Day 5 excessive rainfall outlook (12Z Friday through 12Z Saturday) from the WPC has expanded the slight risk to cover our western and central portions of our CWA within a slight risk while a marginal risk exists across the remainder of the area. The latest medium range and ensemble guidance remains in good agreement with the potential for several inches of rain with localized amounts that could exceed 5 inches. As mentioned in the previous long term forecast discussion, the NBM probabilities continue to indicate greater than 50% chance of at least 3 inches of rain from Friday through the weekend. While this is a good sign that a lot of the area will receive beneficial rainfall, there is the concern for Flash Flooding, if too much rain comes down in a too short of a period of time. Otherwise, expect for cooler daytime temperatures with all the cloud cover and moisture while the overnights will remain warm and humid. Stay tuned to the forecast during the days ahead as confidence increases leading up to this potential heavy rainfall event. && .AVIATION... (18Z TAFS) Issued at 1215 PM CDT Mon May 8 2023 A tricky forecast this afternoon as hi res model guidance is all over the place with thunderstorm placement. Will go with the trend and stick with thunderstorms developing out west and impacting DRT, followed by TEMPO groups at SAT and SSF for storms between 02-06Z. Ceilings will remain VFR through late evening before going MVFR then IFR briefly after 10-11Z through 14-15Z. At DRT, VFR ceilings are expected through the period despite the prevailing TSRA between 23-05Z in the current forecast. Timing will need to be refined with the 00Z TAF or perhaps amended if better agreement can be reached in mesoscale guidance. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 70 85 68 81 / 20 50 30 50 Austin Bergstrom Intl Airport 68 84 66 80 / 10 50 30 50 New Braunfels Muni Airport 70 85 68 81 / 20 50 30 50 Burnet Muni Airport 67 84 66 81 / 30 40 20 40 Del Rio Intl Airport 71 93 72 90 / 30 30 40 20 Georgetown Muni Airport 68 84 66 79 / 20 50 30 50 Hondo Muni Airport 69 87 69 84 / 30 40 30 40 San Marcos Muni Airport 69 84 67 80 / 10 50 30 50 La Grange - Fayette Regional 72 82 69 81 / 10 60 40 50 San Antonio Intl Airport 70 85 69 81 / 20 50 30 40 Stinson Muni Airport 71 86 70 83 / 20 50 30 40 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...MMM Long-Term...Brady Aviation...MMM
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 248 PM CDT Mon May 8 2023 TXZ171>173-183>194-202>209-217>225-228-092000- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 248 PM CDT Mon May 8 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. Isolated to scattered thunderstorms are possible this afternoon and into tonight across South Central Texas. The concern for severe storms is generally west of Highway 281, mainly across the southern Edwards Plateau and Rio Grande Plains. Large hail and damaging winds are the most likely hazards, although locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a Slight Risk of excessive rainfall across portions of the Coastal Plains Tuesday and Wednesday. The region has seen wetter than normal conditions recently and additional heavy rainfall could lead to minor flooding impacts. We will be entering an even wetter pattern Friday through Sunday. While it's too far away for any specific details, there will likely be a threat for areas of heavy rain in the region next weekend. Confidence is increasing in the risk for flooding impacts during this period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
944 AM CDT MON MAY 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL BURNET 30.76N 98.23W
05/05/2023 E2.75 INCH BURNET TX BROADCAST MEDIA
DELAYED REPORT WITH PICTURE OF BASEBALL SIZE
HAIL IN BURNET. TIME ESTIMATED VIA RADAR.
&&
MBSpecial Weather Statement
National Weather Service Austin/San Antonio TX
204 PM CDT Mon May 8 2023
TXZ209-081945-
Fayette TX-
204 PM CDT Mon May 8 2023
...A strong thunderstorm will impact portions of southeastern Fayette
County through 245 PM CDT...
At 203 PM CDT, Doppler radar was tracking a strong thunderstorm near
Weimar, or 10 miles northeast of Schulenburg, moving north at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
La Grange, Fayetteville, Swiss Alp, Dubina, Rutersville, Warrenton,
Ellinger, Walhalla, Willow Springs, Ammannsville, Rek Hill, Mullins
Prairie and Holman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2975 9676 2969 9682 2975 9695 3004 9680
2997 9658 2996 9657
TIME...MOT...LOC 1903Z 201DEG 17KT 2978 9677
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MMSpecial Weather Statement
National Weather Service Austin/San Antonio TX
241 PM CDT Mon May 8 2023
TXZ209-082030-
Fayette TX-
241 PM CDT Mon May 8 2023
...A strong thunderstorm will impact portions of eastern Fayette
County through 330 PM CDT...
At 240 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Weimar, or 9 miles southeast of La Grange, moving
north at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
La Grange, Fayetteville, Round Top, Swiss Alp, Dubina, Rutersville,
Warrenton, Waldeck, Rabbs Prairie, Ellinger, Walhalla, Willow
Springs, Ammannsville, Rek Hill, Mullins Prairie, Nechanitz and
Holman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2969 9682 2974 9695 3011 9686 3005 9662
2996 9657
TIME...MOT...LOC 1940Z 198DEG 15KT 2981 9678
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
312 PM CDT MON MAY 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM HAIL ELLINGER 29.84N 96.71W
05/08/2023 E0.70 INCH FAYETTE TX PUBLIC
SOME HAILSTONES WERE SLIGHLY BIGGER AND
SMALLER, BUT THE AVERAGE WAS DIME SIZE.
&&
BGThe Ft Hood radar (KGRK), 102 km away, was scanning. The volume nearest the first event began at 20:41 UTC.
7 hail, 1 flash flood. Local standard time, as filed.
A thunderstorm produced nickel to quarter size hail in La Grange.
A thunderstorm produced ping pong ball size hail southeast of La Grange.
A thunderstorm produced quarter size hail near Muldoon.
A thunderstorm produced hail up to the size of golf balls northwest of Briggs.
Thunderstorms produced heavy rain that led to flash flooding. A video on social media showed water flowing over a low water crossing on Guenther Rd. at Lane Pool Creek south of La Grange.
A thunderstorm produced hail up to half dollar size east of Lake Victor.
A thunderstorm produced quarter size hail near Lake Medina Shores.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101542, 1101546, 1101547, 1101548, 1101549, 1101555, 1101556, 1101559.